Hail, Reno
- When
- July 18, 4:24 PM CST to 4:25 PM CST
- Where
- Reno County, 0.54 mi W of Plevna
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 37.970, -98.310
Another small cluster of storms moved across Central KS and produced a minimal amount of severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Another small cluster of storms moved across Central KS and produced a minimal amount of severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 18, 2:03 PM CST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 303 PM CDT SAT JUL 18 2015 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 259 PM CDT SAT JUL 18 2015 INITIAL ISOLATED-WIDELY SCATTERED CONVECTIVE INITIATION IS EXPECTED ROUGHLY 22Z-00Z...FROM SOUTHWEST KS THROUGH CENTRAL AND NORTHEAST KS...ALONG A PRE-FRONTAL TROUGH AXIS AND WHERE THIS TROUGH INTERSECTS THE COLD FRONT ACROSS NORTHEAST KANSAS. A FEW SMALL STORM CLUSTERS MAY DEVELOP DURING THE EVENING IN THIS CONVERGENCE ZONE...AIDED BY MOISTURE TRANSPORT VIA A 40 KNOT SOUTHERLY LOW- LEVEL JET. FAIRLY STRONG INSTABILITY IS PROGGED ALONG THE PRE- FRONTAL TROUGH IN OUR AREA...WITH EXTREME INSTABILITY ACROSS NORTH-CENTRAL AND NORTHEAST KS. DEEP LAYER SHEAR IS WEAKER FURTHER SOUTH AND STRONGER ACROSS NORTHERN/EASTERN KS. NEVERTHELESS...VEERING DIRECTIONAL WIND PROFILES...STEEP LOW-MID LEVEL LAPSE RATES...AND LARGE TEMPERATURE/DEWPOINT SPREADS IN THE SUB-CLOUD LAYER...WILL SUPPORT A FEW STRONG TO SEVERE STORMS WITH WIND/HAIL THREATS. A WEAK SHORTWAVE OVER UTAH IS PROGGED TO TOP THE UPPER RIDGE...MOVING EASTWARD ACROSS THE CENTRAL PLAINS LATER TONIGHT INTO SUNDAY. THEREFORE...ADDITIONAL CONVECTIVE CLUSTERS MAY EVOLVE OVER THE HIGH PLAINS...AND PUSH EASTWARD ACROSS NORTHERN KANSAS LATE TONIGHT INTO SUNDAY MORNING. FAVORING 12Z/18TH NAM-WRF AND 00Z/18TH ECMWF...BY LATE SUNDAY AFTERNOON...THE FRONT COULD STRETCH FROM CENTRAL MISSOURI...TO SOUTH CENTRAL AND SOUTHWEST KANSAS. FRONTAL CONVERGENCE...DAYTIME HEATING...AND MOISTURE POOLING JUST ON THE NORTH SIDE OF THE FRONTAL ZONE...MAY LEAD TO ISOLATED-WIDELY SCATTERED STORM DEVELOPMENT VERY LATE PM/EVE. A WEAK SOUTH-SOUTHWESTERLY LOW-LEVEL JET WILL DEVELOP SUNDAY NIGHT WHICH SHOULD AID IN SUSTAINING FURTHER CONVECTIVE DEVELOPMENT ALONG/NORTH OF THE FRONT...WITH HIGHEST CHANCES ACROSS NORTHERN KS. A FEW SEVERE STORMS APPEAR LIKELY SUN PM/EVE...GIVEN 2500-3500 J/KG MLCAPE AND 25-40 KT DEEP-LAYER SHEAR VECTORS ALONG/JUST NORTH OF THE FRONT. BASED ON THE EXPECTED FRONTAL POSITION SUNDAY PM...HEAT INDICES OF 104-107 ARE PROJECTED SOUTH OF THE FRONT AND WILL MAINTAIN CURRENT HEAT ADVISORY HEADLINE IN AREAL EXTENT/TIMING. THE POSITIVELY-TILTED TROUGH AXIS OVER THE NORTHWESTERN STATES...IS PROGGED TO SWEEP EAST ACROSS THE NORTHERN/CENTRAL PLAINS SUNDAY NIGHT-MONDAY...WHICH WILL PROVIDE A NEW SURGE ON THE FRONT...PUSHING IT FURTHER SOUTHWARD...WITH THE FRONT STANDING A DECENT CHANCE TO MAKE IT JUST SOUTH OF KANSAS BY 12Z TUESDAY BEFORE STALLING. STRONG- SEVERE STORM CHANCES WILL CONTINUE WITH THE FRONT MOVING THROUGH MONDAY-MONDAY NIGHT...AND FOR TUESDAY NEAR AND SOUTH OF THE OKLAHOMA BORDER. MOISTURE TRANSPORT NORTH OF THE STALLED FRONT TUESDAY NIGHT...SHOULD ALLOW STORM CHANCES OVERNIGHT WITH HIGHEST CHANCES OVER OUR SOUTHERN/WESTERN COUNTIES...INTO THE CENTRAL HIGH PLAINS. SOME RELIEF FROM THE HEAT WILL SPREAD INTO CENTRAL KS INITIALLY SUNDAY-MONDAY...AND OVER THE ENTIRE AREA FOR TUESDAY. JMC .LONG TERM...(WEDNESDAY THROUGH SATURDAY) ISSUED AT 259 PM CDT SAT JUL 18 2015 THE GFS AND ECMWF REMAIN CONSISTENT IN DEPICTING SHORTWAVE ENERGY TOPPING THE UPPER RIDGE...AND PASSING ACROSS THE CENTRAL PLAINS WEDNESDAY WHICH ACTS TO LIFT THE OLD FRONT NORTHEASTWARD AS A WARM FRONT. THIS WILL PROVIDE A CHANCE OF THUNDERSTORMS WEDNESDAY INTO WEDNESDAY NIGHT. THEN RAIN CHANCES SHOULD SHIFT NORTHEAST AWAY FROM THE AREA LATER IN THE WEEK...AS MID-UPPER HEIGHTS RISE AND STRONG LOW-LEVEL THERMAL RIDGE DEVELOPMENT OCCURS NORTHEASTWARD INTO KANSAS. TEMPERATURES WEDNESDAY ARE PROGGED A COUPLE DEGREES BELOW NORMAL...HOWEVER THE HEAT SHOULD RETURN FOR LATE IN THE WEEK. JMC && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1240 PM CDT SAT JUL 18 2015 FOR ICT-HUT-SLN-RSL-CNU...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON- EVENING ALONG A PRE-FRONTAL WIND SHIFT IN THE VICINITY OF SLN- HUT-ICT. THE STRONGEST ACTIVITY WILL BE CAPABLE OF ISOLATED OCCURRENCES OF SEVERE DOWNBURST WINDS AND LARGE HAIL...ALONG WITH LOCALLY VERY HEAVY DOWNPOURS. FOR NOW ONLY INCLUDED VCTS AT SLN- HUT-ICT. ACTIVITY SHOULD TEND TO WANE BY LATE EVENING...WITH POSSIBLY AN ADDITIONAL CLUSTER OF THUNDERSTORMS AFFECTING RSL-SLN AFTER MIDNIGHT...AS ACTIVITY ROLLS EAST OFF THE HIGH PLAINS. ADK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 76 96 75 93 / 20 20 30 30 HUTCHINSON 76 95 73 92 / 30 30 50 40 NEWTON 75 93 72 92 / 30 30 40 40 ELDORADO 76 96 74 93 / 20 30 30 40 WINFIELD-KWLD 76 98 75 94 / 10 20 20 30 RUSSELL 71 90 69 91 / 50 40 60 50 GREAT BEND 71 92 70 91 / 40 30 60 50 SALINA 74 91 72 91 / 40 40 60 50 MCPHERSON 75 93 72 91 / 30 40 60 40 COFFEYVILLE 76 96 75 94 / 10 20 20 20 CHANUTE 75 95 74 92 / 10 30 30 40 IOLA 75 94 73 91 / 20 40 40 40 PARSONS-KPPF 76 96 75 93 / 10 20 20 30 && .ICT WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ049-051>053- 068>072-083-092>096-098>100. HEAT ADVISORY FROM 1 PM TO 8 PM CDT SUNDAY FOR KSZ091>096- 098>100. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 347 PM CDT SAT JUL 18 2015 KSZ032-033-047>053-067>072-082-083-091>096-098>100-192100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 347 PM CDT SAT JUL 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT DANGEROUS HEAT WILL PERSIST ACROSS MUCH OF THE AREA THIS AFTERNOON AND EARLY EVENING...WITH HEAT INDICES OF 105 TO 108 DEGREES. REFER TO THE LATEST HEAT ADVISORY FOR ADDITIONAL DETAILS. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EVENING FOR LOCATIONS NORTHWEST OF THE KANSAS TURNPIKE...BUT GENERALLY SOUTHEAST OF A LINE EXTENDING FROM GREAT BEND TO LINCOLN. A HANDFUL OF STRONG TO SEVERE STORMS ARE POSSIBLE...CAPABLE OF HALF-DOLLAR SIZE HAIL...60 TO 70 MPH WINDS AND LOCALLY VERY HEAVY RAIN...WHICH COULD LEAD TO LOCALIZED MINOR FLOODING. THE SEVERE THREAT SHOULD WANE LATE THIS EVENING. ADDITIONAL THUNDERSTORM ACTIVITY MAY MOVE EAST INTO CENTRAL AND NORTHERN KANSAS AFTER MIDNIGHT...WITH AN ATTENDANT THREAT OF GUSTY WINDS AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HEAT INDICES BETWEEN 105 AND 110 DEGREES WILL AFFECT SOUTHERN KANSAS SUNDAY AFTERNOON AND EARLY SUNDAY EVENING. SEE THE LATEST HEAT ADVISORY FOR ADDITIONAL DETAILS. THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP ALONG A COLD FRONT SUNDAY AFTERNOON THROUGH SUNDAY NIGHT...WITH LOCATIONS ALONG AND NORTH OF HIGHWAY 400 HAVING THE BEST CHANCE TO EXPERIENCE STORMS. THE STRONGER STORMS SUNDAY AFTERNOON AND SUNDAY NIGHT WILL BE CAPABLE OF 60 TO 70 MPH WINDS ALONG WITH HALF-DOLLAR SIZE HAIL. HIGH RAINFALL RATES WILL ALSO BE POSSIBLE WITH STORMS SUNDAY AND SUNDAY NIGHT...WHICH MAY LEAD TO LOCALIZED FLOODING. STORMS WILL REMAIN IN THE FORECAST FOR MONDAY THROUGH WEDNESDAY NIGHT...WITH AT LEAST SOME STRONG STORMS POSSIBLE THROUGH THIS PERIOD. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
515 PM CDT SAT JUL 18 2015
KSZ067-182245-
RENO KS-
515 PM CDT SAT JUL 18 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 545 PM CDT
* AT 513 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR PLEVNA...OR 11 MILES EAST OF ZENITH...MOVING NORTHEAST AT 20
MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
ARLINGTON...PARTRIDGE...SYLVIA...PLEVNA...ABBYVILLE AND LANGDON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3796 9842 3813 9823 3807 9806 3786 9806
3781 9830
TIME...MOT...LOC 2213Z 232DEG 19KT 3793 9829
HOWERTONThe Wichita radar (KICT), 84 km away, was scanning. The volume nearest the first event began at 22:23 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
A trained spotter estimated 60 mph winds.
A trained spotter estimated 60 mph winds.
A measured 58 mph wind reported was recorded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596886, 596887, 596888, 596889, 596890.